Thunderstorm Wind, Ashley
- When
- July 16, 7:20 PM CST
- Where
- Ashley County, Crossett
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.130, -91.970
Several trees were blown down around Crossett.
Showers and thunderstorms developed across the region in association with a frontal system. Some of the storms brought hail, damaging winds, and flash flooding to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed across the region in association with a frontal system. Some of the storms brought hail, damaging winds, and flash flooding to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 16, 2:25 PM CST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 325 PM CDT THU JUL 16 2009 .DISCUSSION...TONIGHT THOUGH FRIDAY NIGHT...WHILE SCATTERED CONVECTION IS FIRING ACROSS THE SOUTH THIS AFTERNOON...AN OUTFLOW BOUNDARY...FROM THE MCS THAT SKIRTED THE NORTHERN HALF OF THE FORECAST AREA THIS MORNING...CONTINUES TO SURGE SOUTH THIS AFTERNOON. AS IT DOES SO...LOOK FOR SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP FURTHER SOUTH ALONG AND JUST AHEAD IT. A STORM OR TWO COULD BRIEFLY BECOME SEVERE AND PRODUCE STRONG DAMAGING WINDS ALONG WITH SOME HAIL. WITH THE ABUNDANT DEEP MOISTURE ACROSS THE AREA...HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY ACTIVITY THROUGH THE EVENING. FOR TONIGHT...CONVECTION WILL SLOWLY WANE THROUGH THE EVENING ACROSS THE AREA...BUT AN ISOLATED SHOWER OR STORM WILL STILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS. AFTER MIDNIGHT AND TOWARDS DAY BREAK FRIDAY MORNING THOUGH...RAIN CHANCES WILL INCREASE ACROSS THE NORTHERN HALF OF THE CWA AS AN UPPER LEVEL DISTURBANCE IS PROGGED TO SWING EAST ACROSS THE MID SOUTH TOWARDS THE TENNESSEE VALLEY. THIS LOOKS TO CAUSE YET ANOTHER COMPLEX OF STORMS TO DEVELOP AND RACE EAST SOUTHEAST. THIS COMPLEX COULD VERY WELL IMPACT MY NORTHERN ZONES EARLY FRIDAY MORNING. THUS ILL MAINTAIN POPS ACROSS THE ENTIRE FORECAST AREA TONIGHT...WITH THE BEST POPS ACROSS THE NORTH FOR EARLY TOMORROW MORNING. FRIDAY CONTINUES TO LOOK LIKE ITLL BE OUR BEST CHANCE TO SEE SOME WIDESPREAD SHOWERS AND STORMS ACROSS THE CWA AS A STRONG UPPER TROUGH SWINGS SOUTHEAST TOWARDS THE REGION. THIS WILL FORCE A COLD FRONT...THAT CURRENTLY RESIDES ACROSS THE MID MISSISSIPPI RIVER VALLEY...TO DROP SOUTH TOWARDS AND EVENTUALLY INTO THE FORECAST AREA FRIDAY AFTERNOON. AT PRESENT...THE BEST COMBINATION OF INSTABILITY AND STORMS STILL LOOK TO BE ACROSS THE CENTRAL AND SOUTHERN HALVES OF THE CWA DURING THE AFTERNOON AND EVENING HOURS. NORTHERN AREAS WILL LIKELY SEE GOOD STORMS EARLY IN THE DAY WHICH SHOULD LOWER THEIR SEVERE POTENTIAL AS THE DAY PROGRESSES. WITH STEEP LAPSE RATES EXPECTED TO BE ACROSS THESE AREAS...ILL CONTINUE TO MENTION THE BEST SEVERE POTENTIAL FOR FRIDAY ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE AREA. IN ADDITION TO THIS...WITH THE DEEP MOISTURE ROOTED OVER THE AREA AS PRECIPITABLE H2O VALUES RANGE BETWEEN 2-2.5 INCHES...LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS BEGINNING WITH SATURDAY. /19/ SATURDAY THROUGH NEXT THURSDAY...WE WILL HAVE AN AMPLIFIED PATTERN AS WE MOVE INTO THE WEEKEND. AN UPPER TROUGH WILL AMPLIFY OVER THE REGION WHICH WILL SEND THE FRONT SOUTH OF THE REGION BY SATURDAY MORNING. THIS GENERAL PATTERN WAS AGREED UPON BY THE MEDIUM RANGE MODELS AND ENSEMBLES. THERE MAY BE A FEW SHOWERS IN THE SOUTH FOR SATURDAY THROUGH SUNDAY NORTH OF THE FRONTAL BOUNDARY. THINGS SHOULD DRY OUT IN THE SOUTH BY SUNDAY EVENING. A COOLER AIRMASS WILL MOVE ACROSS THE REGION...WHICH WILL PROVIDE LESS WARM DAYS AND SOME POSSIBLE RECORD LOWS FOR THE WEEKEND THROUGH EARLY NEXT WEEK. MODELS SHOWS 3 TO 4 STANDARD DEVIATIONS FROM NORMAL AVERAGE TEMPS FOR THIS TIME OF YEAR. THE UPPER TROUGH AXIS WILL WEAKEN AS WE MOVE INTO TUESDAY OF NEXT WEEK AS FLAT UPPER RIDGING BEGINS TO BUILD ACROSS THE REGION. THIS WILL INCREASE PRECIPITABLE WATER ACROSS THE REGION. THIS WILL BRING A SLIGHT CHANCE OF CONVECTION TO THE ARKLAMISS BY WEDNESDAY. THE COOLER AIRMASS BEHIND THE FRONT WILL BRING HIGHS IN THE MID TO UPPER 80S FOR SATURDAY THROUGH MONDAY. TEMPS WILL BEGIN TO WARM SOME FOR TUESDAY INTO WEDNESDAY AS HIGHS TREND TOWARD THE LOWER 90S. AS FOR LOWS WE MAY BE TOUCHING SOME RECORD READINGS FOR THIS WEEKEND INTO EARLY NEXT WEEK. LOWS WILL DIP INTO THE MIDDLE 50S(WHICH IS 5 TO 8 DEGREES BELOW RECORD LOWS) TO MIDDLE 60S FOR SUNDAY AND MONDAY MORNING...THEN WILL RISE INTO THE LOWER TO MIDDLE 60S BY TUESDAY MORNING. READINGS WILL RISE TO THE UPPER 60S TO LOWER 70S ON WEDNESDAY MORNING AS LOW LEVEL MOISTURE INCREASES ACROSS THE REGION. AS FAR AS LOW TEMPS ARE CONCERN WENT CLOSE TO MEX NUMBERS FOR THE COOL NIGHTS...WHICH IS AROUND THE LOW SIDE OF THE MOS ENSEMBLES NUMBERS. WENT WITH THE HIGH SIDE OF THE ENSEMBLE NUMBERS FOR TUESDAY INTO WEDNESDAY MORNINGS. FOR AFTERNOON HIGHS WENT CLOSE TO A MEX NUMBERS...WHICH IS ON THE LOW SIDE OF THE ENSEMBLE NUMBERS. AS FAR AS POPS ARE CONCERN CUT DOWN POPS SOME SOUTH OF INTERSTATE 20 FOR THE WEEKEND. /17/ && .AVIATION...SCATTERED TSTMS WILL CONTINUE THRU THE AFTERNOON... DIMINISHING THIS EVENING AS DAYTIME HEATING SUBSIDES. PATCHY FOG WILL BE POSSIBLE TOWARD MORNING...ESPECIALLY IN AREAS WHERE HEAVIER RAINFALL OCCURRED. ADDITIONAL TSTMS WILL BE POSSIBLE AFTER MIDNIGHT OVER NWRN ZONES AS STORMS REDEVELOP TO OUR NW AND POSSIBLY BUILD INTO OUR AREA. A COLD FRONT WILL PRODUCE SCT-NUMEROUS THUNDERSTORMS FRIDAY INTO FRIDAY EVENING AS IT DROPS THROUGH THE AREA. QUIETER WEATHER WILL BE ON TAP FOR SATURDAY AS DRIER AIR MOVES IN BEHIND THE FRONT. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 76 90 66 89 / 40 68 38 6 MERIDIAN 75 88 66 86 / 58 74 43 7 VICKSBURG 75 92 65 89 / 26 60 30 5 HATTIESBURG 74 90 70 89 / 48 68 47 17 NATCHEZ 75 90 68 86 / 21 61 32 9 GREENVILLE 76 90 62 88 / 41 55 15 4 GREENWOOD 74 90 62 88 / 46 56 18 4 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 19/17/03
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 343 PM CDT THU JUL 16 2009 LAZ007>009-MSZ035>046-050>052-172045- MOREHOUSE-WEST CARROLL-EAST CARROLL-HUMPHREYS-HOLMES-ATTALA- WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA- KEMPER-SCOTT-NEWTON-LAUDERDALE- 343 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA. .DAY ONE...TONIGHT AND FRIDAY ISOLATED SEVERE STORMS WILL BE POSSIBLE FRIDAY AS A COLD FRONT MOVES INTO THE AREA. THE PRIMARY SEVERE WEATHER RISK WITH STORMS WILL BE DAMAGING WIND GUSTS TO 60 MPH BUT PENNY SIZED HAIL CAN NOT BE RULED OUT. HEAVY RAINFALL WILL OCCUR IN STRONGER THUNDERSTORMS. PONDING OF WATER ON ROADS AND IN LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED FRIDAY. LAZ015-016-023>026-MSZ047>049-053>066-072>074-172045- RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN- HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE- JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS- COVINGTON-JONES-MARION-LAMAR-FORREST- 343 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTH MISSISSIPPI AND EAST CENTRAL LOUISIANA. .DAY ONE...TONIGHT AND FRIDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING. ISOLATED SEVERE STORMS WILL AGAIN BE POSSIBLE FRIDAY AND FRIDAY EVENING AS A COLD FRONT MOVES INTO THE AREA. THE PRIMARY SEVERE WEATHER RISK WITH STORMS EACH DAY WILL BE DAMAGING WIND GUSTS TO 60 MPH BUT PENNY SIZED HAIL CAN NOT BE RULED OUT. HEAVY RAINFALL WILL OCCUR IN STRONGER THUNDERSTORMS EACH DAY. PONDING OF WATER ON ROADS AND IN LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED FRIDAY AND FRIDAY EVENING. ARZ074-075-MSZ018-019-025>034-172045- ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON- 343 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH MISSISSIPPI AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT. A CLUSTER OF STRONG TO SEVERE STORMS WILL DEVELOP TO OUR NORTHWEST LATE. THE LEADING EDGE OF THESE STORMS MAY MOVE INTO NORTH MISSISSIPPI AND SOUTHEAST ARKANSAS TOWARD SUNRISE. THE RISK OF ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE MAINTAINED INTO FRIDAY AFTERNOON AS A COLD FRONT MOVES INTO THE REGION. THE PRIMARY SEVERE WEATHER RISK WITH THESE STORMS WILL BE DAMAGING WIND GUSTS TO 60 MPH BUT PENNY SIZED HAIL CAN NOT BE RULED OUT. HEAVY RAINFALL WILL OCCUR IN STRONGER THUNDERSTORMS. PONDING OF WATER ON ROADS AND IN LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED FRIDAY FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 03
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
727 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG 3 NE RAYMOND 32.29N 90.39W
07/16/2009 HINDS MS EMERGENCY MNGR
MULTIPLE TREES DOWN ALONG CLINTON BLVD AND NATCHEZ TRACE
PARKWAY.
0710 PM TSTM WND DMG 3 NE RAYMOND 32.29N 90.39W
07/16/2009 HINDS MS EMERGENCY MNGR
MULTIPLE TREES DOWN ALONG CLINTON BLVD AND NATHEZ TRACE
PARKWAY.
&&
JALLENPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
728 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM LIGHTNING 3 WNW MAXIE 30.99N 89.24W
07/16/2009 FORREST MS EMERGENCY MNGR
*** 1 INJ *** 18 YEAR-OLD MALE STRUCK BY LIGHTNING IN THE
CARNES COMMUNITY.
0457 PM LIGHTNING 3 W LAUREL 31.69N 89.20W
07/16/2009 JONES MS EMERGENCY MNGR
LIGHTNING STRIKE SET TREES AND BRUSH ON FIRE IN CALHOUN
COMMUNITY.
0508 PM HAIL MAGEE 31.87N 89.73W
07/16/2009 E1.00 INCH SIMPSON MS PUBLIC
0710 PM HAIL 2 W RAYMOND 32.26N 90.46W
07/16/2009 E0.75 INCH HINDS MS EMERGENCY MNGR
PENNY SIZED HAIL REPORTED BY HINDS EOC
0710 PM TSTM WND DMG 3 NE RAYMOND 32.29N 90.39W
07/16/2009 HINDS MS EMERGENCY MNGR
MULTIPLE TREES DOWN ALONG CLINTON BLVD AND NATHEZ TRACE
PARKWAY.
0722 PM HAIL 2 NE RAYMOND 32.28N 90.40W
07/16/2009 E0.50 INCH HINDS MS EMERGENCY MNGR
HINDS COUNTY EOC REPORTS HALF INCH HAIL ONGOING AT TIME
OF REPORT.
0722 PM TSTM WND DMG 3 NE RAYMOND 32.29N 90.39W
07/16/2009 HINDS MS EMERGENCY MNGR
MULTIPLE TREES DOWN ALONG CLINTON BLVD AND NATCHEZ TRACE
PARKWAY.
&&
JALLENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 736 PM CDT THU JUL 16 2009 ARZ074-075-MSZ018-034-170145- ASHLEY AR-CHICOT AR-BOLIVAR MS-WASHINGTON MS- 736 PM CDT THU JUL 16 2009 ...STRONG TO SEVERE THUNDERSTORMS HEADING TOWARD ASHLEY... CHICOT...BOLIVAR...AND WASHINGTON COUNTIES... AT 732 PM CDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL AND EASTERN ARKANSAS WAS MOVING EAST TOWARD ASHLEY AND CHICOT COUNTIES IN EXTREME SOUTHEAST ARKANSAS...AND BOLIVAR AND WASHINGTON COUNTIES IN WESTERN MISSISSIPPI. THESE STORMS WILL BE CAPABLE OF PRODUCING AT LEAST 40 TO 50 MPH WIND GUSTS AND SMALL HAIL ALONG WITH FREQUENT LIGHTNING STRIKES AND TORRENTIAL RAINFALL AS THE MOVE INTO THE AREA AFTER 8 PM. PEOPLE IN NORTHWESTERN WASHINGTON...WESTERN BOLIVAR...CHICOT AND ASHLEY COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. EEC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 801 PM CDT THU JUL 16 2009 MSZ072-170120- MARION MS- 801 PM CDT THU JUL 16 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF COLUMBIA AT 802 PM CDT...MOVING SOUTHEAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE AT ANYTIME. PEOPLE IN CENTRAL MARION COUNTY SHOULD MONITOR THIS STORM CLOSELY. CME
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 804 PM CDT THU JUL 16 2009 MSZ048-170115- HINDS MS- 804 PM CDT THU JUL 16 2009 ...STRONG THUNDERSTORM OVER HINDS COUNTY... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED OVER HINDS COUNTY AT 804 PM CDT...MOVING EAST AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN EAST CENTRAL HINDS COUNTY SHOULD MONITOR THIS STORM CLOSELY. OLB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
805 PM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 S COLUMBIA 31.21N 89.83W
07/16/2009 E0.50 INCH MARION MS LAW ENFORCEMENT
PEA TO DIME HAIL S OF COLUMBIA.
&&
CMEThe Shreveport radar (KSHV), 191 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees were blown down around Crossett.
A large tree was uprooted and landed on a building causing substantial damage.
A tornado siren and a control box were blown off of a pole.
A few trees were blown down with one tree on top of a mobile home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188549, 191211, 188551, 188552, 188553.